Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX

February 5, 2004Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 5, 2004, 12:51 AM CST for Houston County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 12:51 AM CST (06:51 UTC)
Expired
Feb 5, 2004, 1:30 AM CST
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Houston County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS54 KHGX 050651
SVRHOU
TXC225-050730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1249 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 130 AM CST

* AT 1240 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AUSTONIO...AND MOVING NORTHEAST AT 30     
  MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE WECHES... 
AUSTONIO...LATEXO...GRAPELAND AND CROCKETT.

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3114 9578 3104 9562 3163 9503 3157 9569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 11:58 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 4, 11:58 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1158 PM CST WED FEB 4 2004

.DISCUSSION...
HAVE UPDATED THE ZONES AGAIN AND ISSUED A DENSE FOG ADVISORY
(NPWHOU) FOR ALL BUT THE NORTHWEST COUNTIES OF SOUTHEAST TEXAS.
VISIBILITIES HAVE DROPPED TO AROUND 1/4 MILE IN NUMEROUS SPOTS
ACROSS THE AREA. ADVISORY IS IN EFFECT UNTIL 6 AM.

42/46/47
&&

.PREVIOUS DISCUSSION (945 PM)...
BURLESON AND BRAZOS COUNTIES ARE OUR ONLY TWO COUNTIES IN SEVERE
THUNDERSTORM WATCH #4 IN EFFECT UNTIL 3 AM. LINE OF STRONG STORMS
DEVELOPING FROM NORTHEAST TEXAS TO CENTRAL TEXAS WILL GRADUALLY MAKE
ITS WAY TOWARD OUR WESTERN COUNTIES SOME TIME AFTER MIDNIGHT.

42/46/47
&&

.PREVIOUS DISCUSSION (838 PM CST)...
CAP APPEARS TO BE TOO STRONG AT THIS TIME FOR THE STRONG/SEVERE
THUNDERSTORMS ANTICIPATED FOR THIS EVENING. ACARS SOUNDINGS INDICATE
SURFACE TEMPERATURES IN THE LOWER 70S ARE NEEDED TO BREAK THIS
CAP...AND THE CLOSEST WE HAVE TO THE LOWER 70S RIGHT NOW IS AROUND
THE BUOY 42019 (60 MILES SOUTH OF FREEPORT) WHERE THE TEMPERATURE IS
72 DEGREES. MODELS INDICATE COOLER 850 MB TEMPERATURES WHICH WOULD
ERODE THE CAP REMAINING TO OUR WEST UNTIL TOMORROW MORNING.
HOWEVER...UPPER LOW CONTINUES TO EJECT WEAK DISTURBANCES OUR WAY.
WITH THE DIFFLUENT FLOW ALOFT PERSISTING...PRECIPITABLE WATER VALUES
STILL QUITE HIGH...AREA IN THE RIGHT REAR QUAD OF A 100 KNOT 200 MB
JET...THE CLOSE PROXIMITY OF A FRONTAL BOUNDARY (WARM FRONT MOVING
NORTH TOWARD THE HOUSTON AREA) AND CLOUD TOPS BEGINNING TO COOL ON
IR SATELLITE LOOPS...IT IS WISE TO MAKE NO CHANGES TO THE FORECAST
PACKAGE AT THIS TIME. WILL KEEP THE MENTION OF SEVERE STORMS AND
LOCALLY HEAVY RAINFALL POSSIBLE FOR ALL ZONES.

.MARINE...
MARINE WEATHER STATEMENT WAS ISSUED LATE THIS AFTERNOON FOR THE
COASTAL COUNTIES AS TIDE LEVELS WERE SHOWING SIGNS OF APPROACHING
OUR LOCAL CRITICAL LEVEL OF 4 FEET. TIDE LEVELS HAVE SUBSIDED A
LITTLE BUT BUT REMAIN ABOVE 3 FEET. WITH THE STRONG EAST AND
SOUTHEAST WINDS...IT IS STILL POSSIBLE WE COULD APPROACH THE 4 FOOT
LEVEL TONIGHT OR TOMORROW MORNING.

.RIVERS...
THE RIVER FLOOD OUTLOOK (ESFHOU) WAS UPDATED EARLIER THIS EVENING.
IF EXPECTED RAINS DO MATERIALIZE...WE COULD END UP SEEING SOME
RIVERS AND CREEKS RISE SIGNIFICANTLY IN THE NEXT 24 HOURS.

42/46/47
&&

.PRELIMINARY TEMPS/POPS...
COLLEGE STATION (CLL)   52 63 41 50 30 / 100 50 00 10 00
HOUSTON (IAH)           59 66 46 54 33 / 100 70 05 10 00
GALVESTON (GLS)         62 65 55 57 40 / 100 70 05 10 00
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF SE TX TONIGHT.
RIVER FLOOD WATCH FOR PORTIONS OF SETX.
SCA ALL WATERS.
&&
Hazardous weather outlook, Feb 4, 12:10 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1210 PM CST WED FEB 4 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1210 PM CST WED FEB 4 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THIS AFTERNOON
AND TONIGHT...
...RIVER FLOOD OUTLOOK IN EFFECT FOR SOME RIVERS IN SOUTHEAST TEXAS...

...HEAVY RAINFALL AND SEVERE WEATHER EVENT EXPECTED LATE THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA TODAY...
TRANSPORTING DEEP GULF MOISTURE NORTHWARD INTO SOUTHEAST TEXAS.
WIDESPREAD RAIN WILL CONTINUE ACROSS SOUTHEAST TEXAS WITH HEAVIER
SHOWERS AND THUNDERSTORMS DEVELOPING AND REPEATEDLY MOVING VERY
QUICKLY NORTH ACROSS THE REGION. RAINFALL IS EXPECTED TO RUN ON
AVERAGE 1/4 TO 1/2 INCH THIS AFTERNOON WITH ISOLATED TOTALS OF
1 TO 2 INCHES. AFTER 5 PM THE THREAT FOR HEAVIER RAINFALL WILL GO UP
QUICKLY AND AS AN EXTREMELY MOIST AIRMASS SURGES INLAND WITH THE
WARM FRONT BEFORE BECOMING NEARLY STATIONARY.

THIS EVENING THROUGH THURSDAY MORNING...RAINFALL TOTALS OF 1 TO 2
INCHES WILL BE COMMON WITH SOME AREAS RECEIVING AS MUCH AS 6 INCHES.

THESE HEAVY RAINS ON TOP OF THE NEARLY SATURATED GROUND WILL PRODUCE
A GREAT DEAL OF RUN OFF AND WILL QUICKLY LEAD TO STREET FLOODING AND
COULD LEAD TO STREAM FLOODING. A RIVER FLOOD WATCH IS IN EFFECT AS
WELL.

A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR SOUTHEAST
TEXAS TONIGHT. THE ATMOSPHERIC WIND PROFILE WILL FAVOR THE DEVELOPMENT
OF ISOLATED SEVERE STORMS...WITH THE SEVERE WEATHER THREAT BEING
TORNADOES AND DAMAGING WINDS OVER AREAS MAINLY SOUTH OF THE
INTERSTATE 10 CORRIDOR. HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE
BUT MAINLY NORTH OF THE INTERSTATE 10 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...A COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS...ENDING THE
HEAVY RAINFALL AND SEVERE WEATHER THREAT DURING THE MORNING HOURS. A
CHANCE OF RAIN AND THUNDERSTORMS WILL LINGER THROUGH THURSDAY NIGHT.

FRIDAY THROUGH TUESDAY...A STRONGER COLD FRONT WILL MOVE THROUGH THE
REGION AND MAY WARRANT WIND ADVISORIES FOR THE STRONG AND GUSTY
WINDS OVER THE COASTAL COUNTIES. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED AFTER 5 PM AND CONTINUING
THROUGHOUT THE NIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.